Illinois, 2022

Flash Flood in Illinois, July 17, 2022

July 17, 2022 · NWS ILX · 1 event in 1 county or zone

A weak low pressure system moved into northeast Indiana, with a slow moving cold front extending southeast through central Illinois. Widespread showers and thunderstorms developed south of I-72 and moved east during the morning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A weak low pressure system moved into northeast Indiana, with a slow moving cold front extending southeast through central Illinois. Widespread showers and thunderstorms developed south of I-72 and moved east during the morning. Near I-70, training thunderstorms led to heavy rain and isolated flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 17, 4:42 AM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Jul 17, 4:42 AM CST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
542 AM CDT Sun Jul 17 2022

.SYNOPSIS...
Issued at 341 AM CDT Sun Jul 17 2022

Unsettled weather is in store for central Illinois today as a
disturbance triggers showers and thunderstorms across the area.
The rain will be heaviest and most widespread along and south of
the I-72 corridor. Due to extensive cloud cover and showers, high
temperatures will only reach the middle to upper 70s.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 341 AM CDT Sun Jul 17 2022

08z/3am surface analysis shows a nearly stationary frontal
boundary extending from northern Indiana southwestward to near
Kansas City. An area of low pressure along the front currently
just southeast of Kankakee is triggering scattered thunderstorms
across central/northern Indiana. Meanwhile a second low further
west is producing a large cluster of storms across northern
Missouri. The Missouri convection will gradually develop/spread
E/SE along and just north of the boundary as the morning
progresses. Based on satellite/radar trends and latest suite of
CAMs, it appears areas along and south of I-72 will be favored for
the most widespread showers. SBCAPEs of 1000-1500J/kg and 0-6km
bulk shear of 30-40kt will support the potential for a few strong
storms south of I-70 this afternoon...although the best chance for
severe will be focused much further south closer to the Ohio
River where SBCAPEs will exceed 2500J/kg. The showers and
thunderstorms will gradually shift east of the I-55 corridor by
mid-afternoon, then east of I-57 by mid-evening. High temperatures
today will only reach the middle to upper 70s, while lows tonight
drop into the middle to upper 60s.

.LONG TERM...(Monday through Saturday)
ISSUED AT 341 AM CDT Sun Jul 17 2022

A few showers/storms may re-develop along/east of I-57 on Monday
as the upper trough axis gradually shifts eastward into the Ohio
River Valley. Meanwhile further west, a partly sunny and dry day
is anticipated across the remainder of central Illinois. As the
upper ridge anchored over the central/southern Plains builds
northeastward, upper heights will rise and temps will warm into
the upper 80s and lower 90s by Tuesday.

As has been advertised by the past several model runs, a vigorous
short-wave trough is progged to track along the northern periphery
of the ridge near the U.S./Canadian border Tuesday into Wednesday.
As the wave digs into the Great Lakes, it will push a cold front
into central Illinois Tuesday night/Wednesday morning. Models
still show a dry FROPA due to mid-level capping, with better
convective chances further north across Wisconsin into Michigan
where stronger forcing immediately ahead of the wave stands a
better chance of breaking the cap. Have therefore maintained a
dry forecast Tuesday night into Wednesday.

Once the front passes, a slightly cooler and drier airmass will
spill into the area on Thursday as highs drop back into the upper
80s and dewpoints remain in the 60s. After that, it appears the
upper ridge will once again strengthen over the region...bringing
hotter weather back by next weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 542 AM CDT Sun Jul 17 2022

IFR ceilings prevail at all central Illinois terminals except
KPIA early this morning. A large area of rain with a few embedded
thunderstorms is currently tracking across northern Missouri and
will spill across the Mississippi River over the next few hours.
Based on radar trends, think most of the steady rain will stay
south of I-74. Have therefore only included VCSH at KPIA/KBMI/KCMI.
Further south, have carried predominant showers with VCTS through
18z at KSPI and 20z at KDEC. Once the showers depart, ceilings
will improve to VFR or scatter at the western sites late this
afternoon/evening. MVFR ceilings may linger or re-develop later
tonight at both KDEC and KCMI. Winds will initially be light/variable,
then will become W/NW at less than 10kt this afternoon.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Barnes
SHORT TERM...Barnes
LONG TERM...Barnes
AVIATION...Barnes
Hazardous weather outlook, Jul 17, 3:42 AM CST, 3 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
442 AM CDT Sun Jul 17 2022

ILZ027>031-036>038-040>057-061>063-066-180945-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-
442 AM CDT Sun Jul 17 2022

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected today and tonight. Some of these
storms could produce locally heavy rain that results in ponding of
water or flooding, especially south of I-72.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ067-068-071>073-180945-
Jasper-Crawford-Clay-Richland-Lawrence-
442 AM CDT Sun Jul 17 2022

This Hazardous Weather Outlook is for southeast Illinois.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected today and tonight. Some of these
storms could produce locally heavy rain that results in ponding of
water or flooding. A few strong to severe storms are also possible
this afternoon and evening with damaging winds the primary hazard.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heat indices of 100 to 105 degrees are expected Tuesday and Wednesday
afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

Deubelbeiss

In the hours before

Local storm report, Jul 17, 6:30 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
730 AM CDT SUN JUL 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     HEAVY RAIN       EFFINGHAM COUNTY AIRPOR 39.07N 88.53W
07/17/2022  M2.27 INCH       EFFINGHAM          IL   AWOS

            AWOS STATION K1H2 EFFINGHAM COUNTY MEM AP.

0700 AM     HEAVY RAIN       TEUTOPOLIS              39.13N 88.48W
07/17/2022  M1.04 INCH       EFFINGHAM          IL   MESONET

            MESONET STATION FW1289 TEUTOPOLIS.

&&

The radar

The Evansville,IN radar (KVWX), 120 km away, was scanning. The volume nearest the first event began at 12:51 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Effingham

When
July 17, 6:50 AM CST to 9:10 AM CST
Where
Effingham County, 0.98 mi W of Effingham to 0.97 mi W of Effingham
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.122, -88.548

Road closed due to flooding at Jefferson Avenue and Walnut St.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1042932.